What are risks associated with the use of sedative-hypnotics for insomnia?

Updated: Sep 11, 2018
  • Author: Jasvinder Chawla, MD, MBA; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

In most patients, the risk of dependency is low. Few patients escalate the dose or use the drug more frequently than prescribed. Roehrs et al found no dose escalation after 12 months of nightly use of zolpidem by patients with primary insomnia. [85] Nevertheless, sedative-hypnotics should be avoided in patients with a history of substance abuse.

Rebound insomnia may develop when a sedative-hypnotic is abruptly withdrawn. This is more likely to occur with larger doses and with the short-acting agents. Using smaller doses and tapering the drug can avoid rebound insomnia. The AASM guideline states that these measures are aided by concurrent CBT for insomnia (CBT-I). [1, 6]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!